Medications that cause hearing loss and tinnitus.

Looking at the side effects of a medication when you first begin using it is a natural thing to do. Can you expect to feel Nauseous or to get a dry mouth? A more severe side effect that can potentially occur is hearing loss. Ototoxicity is the term medical professionals give to this condition. Broken down, ototoxic means ear poisoning.

It’s not completely clear how many drugs lead to this problem, but there are at least 130 ototoxic medications on record. What are some of the most common ones you should look out for and why?

A Little About Ototoxicity

How does a pill go from your stomach to reap havoc in your ears? these drugs can damage your hearing in three different places:

  • The cochlea – That’s the seashell-shaped element of the inner ear that takes sound and converts it into an electrical message the brain can comprehend. Damage to the cochlea affects the range of sound you can hear, usually starting with high frequencies then expanding to include lower ones.
  • The stria vascularis – Located in the cochlea, the stria vascularis creates endolymph, the fluid in the inner ear. Too much or too little endolymph has a considerable impact on both hearing and balance.
  • The vestibule of the ear – This is the area that sits in the center of the labyrinth that comprises the cochlea. It helps control balance. Vestibulotoxicity drugs can make you dizzy or feel like the room is spinning.

Some drugs only cause tinnitus and others lead to hearing loss. Tinnitus is a phantom noise people hear that commonly presents as:

  • A windy sound
  • Popping
  • Ringing
  • Thumping

Usually if you stop using the medication the tinnitus will go away. Some ototoxic drugs, however, can lead to permanent loss of hearing.

What Drugs Put You at Risk?

The checklist of drugs which can cause temporary or permanent hearing loss might surprise you. Many of them you could have in your medicine cabinet right now, and there’s a chance you take them before bed or when you are in pain.

Topping the list for ototoxic drugs are over-the-counter pain relievers such as:

  • Ibuprofen
  • Naproxen

You can add to this list salicylates that you might better recognize as aspirin. While all these can lead to some hearing issues, they are reversible when you discontinue using the meds.

Antibiotics come in as a close second for well known ototoxic medications. Some antibiotics are ototoxic but many aren’t. You might have heard of some of these that aren’t:

  • Vancomycin
  • Erythromycin
  • Gentamycin

The issue clears up after you quit using the antibiotics just like with painkillers. Other drugs on the ordinary list include:

  • Quinine
  • Chloroquine
  • Quinidine

Compounds That Cause Tinnitus

Edecrin

  • Tonic water
  • Nicotine
  • Marijuana
  • Caffeine

Every time you drink your coffee in the morning, you are subjecting yourself to something that could make your ears ring. Once the drug is out of your system it will pass and that’s the good news. Some drugs, ironically, which doctors prescribe to treat tinnitus are actually on the list of offenders.

  • Prednisone
  • Lidocaine
  • Amitriptyline

However, the dosage which will lead to tinnitus is a lot more than the doctor will generally prescribe.

What Are the Symptoms of Ototoxicity?

The signs or symptoms of tinnitus can vary depending on the health of your ears and which medication you get. Mildly annoying to totally incapacitating is what you can generally be expecting.

Be on guard for:

  • Blurring vision
  • Vomiting
  • Difficulty walking
  • Tinnitus
  • Poor balance
  • Hearing loss on one or both sides

If you have any of these symptoms after taking a medication even if it’s an over-the-counter herbal supplement, you should get in touch with your doctor.

If you have ototoxicity does that mean you should avoid taking your medication? You always should take what your doctor recommends. These symptoms are only temporary so keep that in mind. Keep yourself aware by always asking your doctor about the potential side effects of a medication and don’t hesitate to ask about ototoxicity. You should also make an appointment with a hearing care expert to have a hearing test.

Call Now
Find Locations